Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 508, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2001, 4:59 PM CDT for Garfield County, Major County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 23, 2001, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Garfield County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:11 PM CDT | Hail 0.75 | Meno, OK | |
| Aug 23, 5:15 PM CDT | Thunderstorm Wind 61 M | Meno, OK | Wind was measured by Oklahoma mesonet. |
| Aug 23, 5:20 PM CDT | Hail 0.88 | Lahoma, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766
WUUS54 KOUN 232159
SVROKC
OKC047-093-232245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARFIELD COUNTY IN NORTHERN OKLAHOMA
MAJOR COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 545 PM CDT
* AT 455 PM CDT...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS
OVER MAJOR COUNTY...ONE NEAR RINGWOOD...AND THE OTHER 6 MILES
SOUTHWEST OF FAIRVIEW...MOVING EAST NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE CARRIER...ENID...FAIRVIEW...
ISABELLA...LAHOMA...MENO...ORIENTA AND RINGWOOD
HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3618 9869 3630 9865 3652 9789 3638 9787
3623 9826
LANEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 23, 3:28 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU AUG 23 2001 12Z ETA AND AVN RUNS SHOW UPPER LOW CENTERED OVER EASTERN COLORADO MOVING EAST-NORTHEAST INTO SOUTHWEST NEBRASKA WITH AVN FARTHER SOUTH. BIG DIFFERENCES APPEAR IN OVERALL SURFACE PATTERN WITH AVN DEVELOPING STRONGER SURFACE LOW ACROSS NORTHEAST KANSAS BY 12Z FRIDAY...WHILE ETA HAS WEAKER LOW ACROSS EASTERN TEXAS PANHANDLE. INITIAL THOUGHTS ARE THAT ETA MAY BE CLOSER TO WHAT WILL EVENTUALLY HAPPEN SO WILL FOLLOW MORE OF ETA SOLUTION IN THE SHORT TERM. AS LOW MOVES INTO CENTRAL PLAINS THIS AFTERNOON WIND PROFILES ACROSS NORTHERN PARTS OF CWA (CLOSER TO FRONT) BACK WHICH WILL SET-UP MORE FAVORABLE SHEAR PROFILE FOR STORMS THAT FORM. ETA HAS CAPES RANGING FROM 2000 J ACROSS SOUTHWEST OKLAHOMA TO OVER 3K AROUND ICT BY 00Z THIS AFTERNOON. AS LLJ DEVELOPS LATER TONIGHT...GOOD LOW TO MID LEVEL THETA-E ADVECTION IS MAXIMIZED ACROSS NORTH CENTRAL ZONES SO BEST CHANCE FOR STORMS DURING THE OVERNIGHT APPEARS TO BE ACROSS NORTH CENTRAL ZONES. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT WHERE SURFACE/LOW LEVEL BOUNDARY INTERSECTS LLJ. GOING INTO FORECAST FOR FRIDAY AND FUTURE TIMES WILL BE DEPENDENT ON WHAT OCCURS THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM CONVECTION OVERNIGHT WILL LIKELY BE A FOCUS FOR MORE STORMS FRIDAY AFTERNOON ALONG WITH SYNOPTIC FRONT. UPPER LOW OVER CENTRAL PLAINS WILL BE SLOW TO MOVE EAST AS IT RUNS INTO MID AND UPPER RIDGE ALONG WITH THE FACT THAT THE STRONGER WESTERLIES WILL BE FARTHER NORTH. BIG DIFFERENCES IN FRONTAL POSITION FOR SATURDAY WITH AVN BEING FARTHER SOUTH AND ETA HOLDING FRONT ACROSS CENTRAL OKLAHOMA. FOR NOW WILL MAINTAIN CURRENT POPS FOR SATURDAY WITH TOO MANY UNCERTAINTIES. GOING INTO THE EXTENDED PORTION OF FORECAST...MRF AND ECMWF PUSH FRONTAL BOUNDARY SOUTH OF CWA WITH SURFACE HIGH BUILDING ACROSS THE AREA. UPSLOPE FLOW ALONG HIGH PLAINS ALONG WITH NORTHWEST FLOW ALOFT SHOULD GIVE WESTERN PARTS OF FA BEST CHANCE OF RAIN DURING THE EARLY TO MID PART OF NEXT WEEK. FCSTID = 6 OKC 72 96 70 93 / 30 30 30 30 HBR 73 99 71 96 / 30 20 30 30 SPS 75 100 73 99 / 20 20 20 20 GAG 69 94 65 91 / 50 20 30 20 PNC 73 93 70 90 / 50 30 30 30 DUA 74 96 73 95 / 30 20 20 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Aug 23, 1:00 PM CDT, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT THU AUG 23 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA...NORTH OF A LINE FROM HOLLIS...TO KINGFISHER...TO STILLWATER. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAIN ALSO WILL BE POSSIBLE. AT MIDDAY A SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE... NORTHEAST AND EAST ACROSS SOUTHERN KANSAS. A FAIRLY STRONG UPPER LEVEL STORM SYSTEM WAS CENTERED OVER EASTERN COLORADO...AND WAS MOVING SLOWLY EAST. SUNNY SKIES OVER MUCH OF WESTERN AND NORTHERN OKLAHOMA WERE ALLOWING THE AIR TO DESTABILIZE ALONG AND SOUTH OF THE BOUNDARY ACROSS SOUTHERN KANSAS. THE BOUNDARY MAY DRIFT SOUTH INTO FAR NORTHERN OKLAHOMA LATER THIS AFTERNOON. AS AFTERNOON HEATING CONTINUES AND THE AIR DESTABILIZES FURTHER...AND AS THE UPPER SYSTEM MOVES EAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE NEAR THE BOUNDARY LATE THIS AFTERNOON. MODERATE INSTABILITY AND INCREASING WINDS ALOFT INDICATE THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS THROUGH EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS EVENING AND PUSH SOUTH OR SOUTHEAST INTO OR THROUGH MUCH OF NORTHERN AND WESTERN OKLAHOMA TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT LATER THIS EVENING...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE AS TEMPERATURES ALOFT COOL WITH THE APPROACH OF THE UPPER LEVEL SYSTEM. THUNDERSTORMS ALSO MAY PRODUCE LOCALLY HEAVY RAIN THIS EVENING...WHICH COULD CAUSE LOCALIZED FLOODING IN SOME AREAS. EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON... AND CONTINUING AT LEAST THROUGH LATE EVENING. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| Aug 23, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 48 min |
| Aug 23, 4:21 PM CDT | Severe Thunderstorm Warning | OUN | Major | 39 min |
| Aug 23, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 33 min |
| Aug 23, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 46 min |
| Aug 23, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 46 min |
| Aug 23, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.